South Dakota, 2009

Damaging Winds in South Dakota, June 29, 2009

June 29, 2009 · NWS UNR · 4 events in 2 counties and zones

A severe thunderstorm produced wind gusts to 70 mph across southern Meade and western Haakon Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts to 70 mph across southern Meade and western Haakon Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 1:50 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 29, 1:50 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT MON JUN 29 2009

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
NORTHWEST SD...WITH TROF EXTENDING SOUTHWESTWARD INTO EASTERN WY.
UPPER LEVEL ANALYSIS SHOWS LOW OVER THE GREAT LAKES REGION...WITH
WEAK RIDGING OVER THE NORTHERN HIGH PLAINS. WEAK DISTURBANCE IN THE
FLOW OVER THE WESTERN DAKOTAS IS ALLOWING ISOLATED TO SCATTERED
SHOWERS AND STORMS TO DEVELOP. SKIES ARE PARTLY CLOUDY WITH TEMPS IN
THE 80S AND LOWER 90S.

WARM CONDITIONS WILL CONTINUE FOR MUCH OF THE WEEK...WITH HIGHS
MOSTLY IN THE 80S. HIGH PRESSURE ALOFT OVER THE SOUTHWESTERN CONUS
WILL KEEP JET STREAM OVER THE NORTHERN HALF OF THE COUNTRY. NUMEROUS
DISTURBANCES...MOSTLY WEAK ONES...WILL MOVE THROUGH THE REGION IN
ZONAL FLOW ALOFT AND BRING DAILY CHANCES FOR SHOWERS AND STORMS.
THE ACTIVITY WILL GENERALLY BE ISOLATED TO SCATTERED IN NATURE...BUT
COULD BECOME A BIT MORE WIDESPREAD TOWARD THE MIDDLE PART OF THE
WEEK.

FOR LATE THIS AFTERNOON AND TONIGHT...ISOLATED TO SCATTERED STORMS
ARE EXPECTED ACROSS MOST OF THE AREA. A FEW STORMS COULD BE STRONG
TO MARGINALLY SEVERE THROUGH EARLY THIS EVENING...ESPECIALLY SOUTH
AND EAST OF THE HILLS...AS SURF TROF MOVES EAST ACROSS THE AREA.
SHEAR WILL NOT BE ALL THAT STRONG...BUT INSTABILITY WILL BE
SUFFICIENT FOR STRONGER STORMS TO DEVELOP AT LEAST FOR A SHORT
PERIOD OF TIME. ANY ACTIVITY SHOULD BEGIN TO TAPER OFF LATER THIS
EVENING AND OVERNIGHT. LOWS WILL BE IN THE 50S AND LOWER 60S.

TUESDAY SHOULD BE SIMILAR TO TODAY WITH A CHANCE OF STORMS AGAIN IN
THE AFTERNOON HOURS. HOWEVER...SHEAR AND INSTABILITY WILL BE
STRONGER...WITH CAPE VALUES POTENTIALLY UP OVER 2000 J/KG ACROSS THE
HILLS AREA INTO THE FAR WESTERN SD PLAINS. THERE SHOULD BE A HIGHER
THREAT FOR SEVERE STORMS TUESDAY AFTERNOON AND EVENING...ESPECIALLY
ACROSS FAR NORTHEAST WY INTO FAR WESTERN SD. TEMPS WILL BE A FEW
DEGREES COOLER ACROSS THE AREA...80S TO AROUND 90 DEGREES.

CHANCES FOR SHOWERS AND STORMS WILL CONTINUE INTO WEDNESDAY AS AXIS
OF INSTABILITY REMAINS IN PLACE AND WEAK UPPER LEVEL ENERGY
CONTINUES TO CROSS THE AREA. A WEAK SURFACE TROF CROSSING THE AREA
COULD ALSO AID IN THUNDERSTORM DEVELOPMENT. A FEW STRONGER STORMS
LOOK POSSIBLE AGAIN...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE
CWA. HIGHS WILL MOSTLY BE IN THE 80S.

EXTENDED...UPPER LEVEL RIDGE IS EXPECTED TO REMAIN RATHER FLAT
THROUGH THE EXTENDED PERIOD...WHICH WILL ALLOW PACIFIC DISTURBANCES
TO MOVE ACROSS FROM TIME TO TIME. THIS SHOULD LEAD TO A NEARLY DAILY
CHANCE FOR THUNDERSTORMS ALONG WITH TEMPERATURES NEAR TO SLIGHTLY
ABOVE SEASONAL NORMALS.

&&

.AVIATION...SCT TSTMS THIS AFTN/EVE WILL DISSIPATE WITH LOSS OF
HEATING LATER THIS EVE. MOST STORMS SHOULD REMAIN HIGH
BASED...ALTHOUGH ANY STRONGER CELLS COULD BRING AREAS OF MVFR
CONDITIONS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 29, 8:32 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
932 AM MDT MON JUN 29 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
932 AM MDT (1032 AM CDT) MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ACROSS MUCH OF NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. A
STORM OR TWO COULD BECOME STRONG TO SEVERE DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS. THE MAIN THREATS FROM ANY STRONGER STORMS
WILL BE LARGE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY
ACROSS PARTS OF NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA.
LARGE HAIL IS THE PRIMARY CONCERN.

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE
FORECAST EACH DAY THIS WEEK. SEVERE STORMS ARE NOT EXPECTED TO BE
WIDESPREAD FROM WEDNESDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 29, 2:43 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT MON JUN 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             9 NW MAURINE            45.13N 102.71W
06/29/2009  E1.00 INCH       PERKINS            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 29, 2:44 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT MON JUN 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             10 NW MAURINE           45.13N 102.71W
06/29/2009  E0.88 INCH       PERKINS            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 29, 3:21 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT MON JUN 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     SE OPAL                 44.89N 102.61W
06/29/2009  E70.00 MPH       MEADE              SD   TRAINED SPOTTER

0415 PM     TSTM WND GST     4 E OPAL                44.89N 102.53W
06/29/2009  E70.00 MPH       MEADE              SD   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 79 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
June 29, 3:30 PM MST to 3:35 PM MST
Where
Meade County, 8.08 mi NE of Red Owl
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.780, -102.430

Thunderstorm Wind, Meade

When
June 29, 3:55 PM MST
Where
Meade County, 7.62 mi S of Enning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.470, -102.560

Thunderstorm Wind, Meade

When
June 29, 4:20 PM MST to 4:30 PM MST
Where
Meade County, 6 mi E of Elm Springs
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.320, -102.399

Thunderstorm Wind, Haakon

When
June 29, 5:00 PM MST
Where
Haakon County, 16.69 mi SW of Milesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.280, -101.910

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169849, 169850, 169851, 169852.